Skip to main content
Log in

Stretched exponential distributions in nature and economy: “fat tails” with characteristic scales

  • Published:
The European Physical Journal B - Condensed Matter and Complex Systems Aims and scope Submit manuscript


To account quantitatively for many reported “natural” fat tail distributions in Nature and Economy, we propose the stretched exponential family as a complement to the often used power law distributions. It has many advantages, among which to be economical with only two adjustable parameters with clear physical interpretation. Furthermore, it derives from a simple and generic mechanism in terms of multiplicative processes. We show that stretched exponentials describe very well the distributions of radio and light emissions from galaxies, of US GOM OCS oilfield reserve sizes, of World, US and French agglomeration sizes, of country population sizes, of daily Forex US-Mark and Franc-Mark price variations, of Vostok (near the south pole) temperature variations over the last 400 000 years, of the Raup-Sepkoski's kill curve and of citations of the most cited physicists in the world. We also discuss its potential for the distribution of earthquake sizes and fault displacements. We suggest physical interpretations of the parameters and provide a short toolkit of the statistical properties of the stretched exponentials. We also provide a comparison with other distributions, such as the shifted linear fractal, the log-normal and the recently introduced parabolic fractal distributions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations


Additional information

Received: 20 January 1998 / Received in final form: 27 January 1998 / Accepted: 6 February 1998

Rights and permissions

Reprints and permissions

About this article

Cite this article

Laherrère, J., Sornette, D. Stretched exponential distributions in nature and economy: “fat tails” with characteristic scales. Eur. Phys. J. B 2, 525–539 (1998).

Download citation

  • Issue Date:

  • DOI: